Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



On the genesis of Robert P. Langlands’ conjectures and his letter to André Weil

Author: Julia Mueller
Journal: Bull. Amer. Math. Soc. 55 (2018), 493-528
MSC (2010): Primary 11F66, 11F70, 11F80, 22E55
Published electronically: January 25, 2018
Original version: Posted January 25, 2018.
Corrected version: Current version clarifies inaccurate statement in Section 3.1 regarding the proof of Fermat’s Last Theorem and the final title of the author’s upcoming monograph in section 1.2 and the Acknowledgments.
MathSciNet review: 3854076
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This article is an introduction to the early life and work of Robert P. Langlands, creator and founder of the Langlands program. The story is, to a large extent, told by Langlands himself, in his own words. Our focus is on two of Langlands’ major discoveries: automorphic $L$-functions and the principle of functoriality. It was Langlands’ desire to communicate his excitement about his newly discovered objects that resulted in his famous letter to André Weil. This article is aimed at a general mathematical audience and we have purposely not included the more technical aspects of Langlands’ work.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 11F66, 11F70, 11F80, 22E55

Retrieve articles in all journals with MSC (2010): 11F66, 11F70, 11F80, 22E55

Additional Information

Julia Mueller
Affiliation: Department of Mathematics, Fordham University, 441 East Fordham Road, Bronx, New York 10458

Keywords: Eisenstein series, spectral theory, classical $L$-functions, Langlands, $L$-functions, Galois representations, automorphic representations, functoriality
Received by editor(s): November 8, 2017
Published electronically: January 25, 2018
Article copyright: © Copyright 2018 American Mathematical Society